Fungal meningitis is normally a very rare condition that primarily occurs in patients with weakened immune systems. However, there is currently an evolving and progressing outbreak of a dangerous type of fungal meningitis caused by the organism known asAspergillus; at this time, there have been reports of as many as 105 cases of fungal meningitis and at least seven deaths spread over at least nine states so far. AlthoughAspergillus is a fungus found commonly in the environment, it is very rarely a cause of meningitis. These current cases appear to be associated with contaminated vials of the injectable steroid methylprednisolone acetate produced by the New England Compounding Center (NECC) in Framingham, Massachusetts, and used primarily for spinal epidural injection, a common treatment for back pain.
As of October 3rd, New England Compounding Center, which had reportedly been warned in the past by the U.S. Food and Drug Administration (FDA) about practices that increased the risk of contamination of its products, has voluntarily recalled all of its products, and shut down operations, including its website. Currently, the FDA and Center for Disease Control (CDC) are coordinating a multistate investigation of cases of meningitis among patients that have received epidural steroid injections. The CDC is urging healthcare workers to “actively contact patients who have received medicines associated with three lots of preservative-free methylprednisolone acetate (80mg/ml) recalled on September 26. The potentially contaminated injections were given starting May 21, 2012. Symptoms that should prompt diagnostic evaluation include: fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site.” Additional symptoms of fungal meningitis could also include nausea, difficulty with balance, or slurred speech. It is important to note that this type of fungal meningitis is not communicable or spread by casual contact. The CDC also states that “patients who feel ill and are concerned about whether they received a medication from NECC should contact their physicians.